Exact solutions for reconnective magnetic annihilation.

Research output: Contribution to journalArticlepeer-review

19 Citations (Scopus)


A family of exact solutions of the steady resistive nonlinear magnetohydrodynamic equations in two dimensions (x, y) is presented for reconnective annihilation, in which the magnetic field is advected across one pair of separatrices and diffuses across the other pair. They represent a two-fold generalization of the previous Craig-Henton solution, since a dimensionless free parameter (gamma) in the new solutions equals unity in the previous solutions and the components (v(xe),v(ye)) and (B-xe, B-ye) Of plasma velocity and magnetic field at a fixed external point (x, y) = (1, 0), say, may all be imposed, whereas only three of these four components are free in the previous solutions.

The solutions have the exact forms

A = A(0)(x) + A(1)(x)y, phi = phi(0)(x) + phi(1)(x)y

for the magnetic flux function (A) and stream function (phi), so that the electric current is no longer purely a function of z as it was previously. The origin (0,0) represents both a stagnation point and a magnetic null point, where the plasma velocity (v = del x phi (z) over cap) and magnetic field (B = del x A (z) over cap) both vanish. A current sheet extends along the y-axis.

The nonlinear fourth-order equations for A(1) and phi(1) are solved in the limit of small dimensionless resistivity (large magnetic Reynolds number) using the method of matched asymptotic expansions. Although the solution has a weak boundary layer near z = 0, we show that a composite asymptotic representation on 0 less than or equal to x less than or equal to 1 is given by the leading-order outer solution, which has a simple closed-form structure. This enables the equations for A(0) and phi(0) to be solved explicitly, from which their representation for small resistivity is obtained. The effect of the five parameters (v(xe), v(ye), B-xe, B-ye, gamma) On the solutions is determined, including their influence on the width of the diffusion region and the inclinations of the streamlines and magnetic field lines at the origin.

Several possibilities for generalizing these solutions for asymmetric reconnective annihilation in two and three dimensions are also presented.

Original languageEnglish
Pages (from-to)1821-1849
Number of pages29
JournalProceedings of the Royal Society A - Mathematical, Physical & Engineering Sciences
Issue number2000
Publication statusPublished - 8 Aug 2000


  • magnetohydrodynamics
  • plasma
  • reconnection


Dive into the research topics of 'Exact solutions for reconnective magnetic annihilation.'. Together they form a unique fingerprint.

Cite this